West Virginia, 2016

Flash Flood and Hail in West Virginia, April 26, 2016

April 26, 2016 · NWS RLX · 11 events in 6 counties and zones

After a morning cluster of showers and thunderstorms, convection redeveloped during the early afternoon in central Ohio. This was on the western flank of the morning convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After a morning cluster of showers and thunderstorms, convection redeveloped during the early afternoon in central Ohio. This was on the western flank of the morning convection. The storms and showers moved into West Virginia during the late afternoon and evening. This was south of a cold front that was creeping south from northern Ohio.

The strongest cells produced localized downpours and hail. Hail as large as golf balls fell in Ritchie County. Some of the storm clusters were elongated along the east to west flow, prolonging the downpours. One to 2 inches of rain were common in those bands. Minor flash flooding occurred in northern Wood County. However, the heaviest rain was in Nicholas County. An automatic guage near Muddlety measured 2.4 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 26, 1:35 PM EST, 2 hours earlier.

Area forecast discussion, Apr 26, 1:35 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT TUE APR 26 2016

.SYNOPSIS...
COLD FRONT SINKS SOUTH INTO AREA THIS EVENING. WARM/UNSTABLE AIR
IN ADVANCE. FRONT WAFFLES BACK/FORTH IN OUR VICINITY THROUGH
FRIDAY...PROVIDING FOR ROUNDS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 1840Z...DECIDED TO GO WITH FLASH FLOOD WATCH OVER OUR WETTEST
COUNTIES FROM THE PAST SEVERAL WEEKS...IN CASE THE SAME SMALL BASIN
GET MORE THAN 1 HEAVIER CELL.

THE FFA IS CURRENT NOW...AND LINGERS INTO THIS EVENING. SOUTHERN COUNTIES
MAY SEE JUST AS MUCH RAIN LATER...BUT MUCH DRIER SOILS OVER SOUTHERN
COUNTIES.

REST OF DISCISSION FROM 1830Z...
AS OF 1830Z...CONTINUES TO BE AN EVOLVING PATTERN TO SAY THE
LEAST...BUT SO FAR...UNFOLDING ABOUT ON SCHEDULE...FROM OUR
MORNING DISCUSSION.

NEW DEVELOPMENT IS FORMING IN CENTRAL AND SOUTHERN OHIO...IN THE
MOST UNSTABLE AIR MASS WITH HIGHER DEW POINTS.  QUESTION IS HOW...
QUICKLY IT SINKS SOUTH...SINCE STEERING FLOW STUBBORN TO VEER TO NW.
I MAY BE TOO FAST INCREASING POPS OVER SOUTHERN WV S OF CRW.

WILL MONITOR COVERAGE OVER THE NEXT HOUR OR SO...FOR POSSIBLE SHORT
FUSE FLASH FLOOD WATCH FOR OUR WETTEST CORRIDOR IN THE PKB TO CKB
VCNTY. OF COURSE...SEVERE POSSIBLE TOO...CONSIDERING EQUILIBRIUM
LEVEL 30 TO 35 THSD...WITH FREEZING LEVEL AROUND 11K TO 11.5 K. EXPECT
CELL MOVEMENT SHOULD BE AROUND 30 TO 35 KNOTS.

ALSO...THINKING SEPARATE AREAS OF CONVECTION DEVELOP FURTHER NORTH
LATER THIS AFTERNOON...WITH THE FRONT ITSELF.  SO OVERALL...SEVERAL
CLUSTERS.

CONTINUE TO INCLUDED MENTION OF HEAVY RAIN...WHEN POPS ARE THE
HIGHEST THIS AFTERNOON AND MUCH OF THIS EVENING.

BASING OUR FORECAST ON FRONT REACHING NEAR PKB TO CKB AROUND 03Z
WEDNESDAY...AND REACHING EKN TO CRW TO HTS AROUND 09Z WEDNESDAY...
THEN STARTING TO RUN OUT OF GAS.  HAVE DRIZZLE IN THE LOW CLOUDS
NORTH OF THE FRONT LATE NIGHT INTO EARLY WEDNESDAY.

WAS DRIER IN THE NORTH ON WEDNESDAY...FIGURING DEEPER MOISTURE DOES
NOT RETURN UNTIL LATE IN THE DAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
STILL SOME DIFFERENCES IN THE MODELS ON EXACT TIMING FOR
PRECIPITATION THROUGH THE SHORT TERM PERIOD. OVERALL PATTERN WILL BE
A SURFACE LOW SLIDING ACROSS THE MIDWEST ON A NEARLY STATIONARY
BOUNDARY. WEDNESDAY NIGHT INTO THURSDAY...AS THE LOW IA/IL...THE
BOUNDARY SHOULD GRADUALLY LIFT NORTH ACROSS THE CWA AS A WARM FRONT.
THE GFS AND NAM SHOW A RELATIVE MINIMUM FOR POP/QPF OVER THE
FORECAST AREA...SO KEPT CHANCE POPS GOING UNTIL THURSDAY AFTERNOON.
THE SURFACE LOW LOOKS TO MAKE IT TO ABOUT THE OHIO RIVER VALLEY
THURSDAY NIGHT BEFORE LIFTING INTO PA AS A WEAKENING UPPER LOW
CROSSES THE GREAT LAKES. HAVE POPS DRYING OUT FROM SW TO NE THROUGH
THE DAY FRIDAY AS THE SURFACE LOW HEADS NE. USED A BLEND OF BIAS-
CORRECTED GUIDANCE FOR HIGHS...ENDING UP A TOUCH WARMER ON THURSDAY.
MINIMAL CHANGES MADE TO GOING LOWS USING A CONSENSUS BLEND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UNSETTLED WEATHER IS EXPECTED THIS WEEKEND STARTING OUT DRY
FRIDAY NIGHT BEFORE A WARM FRONT MOVES ACROSS THE REGION ON
SATURDAY. MODELS DIFFER ON TIMING AND POSITION OF THIS NEXT
SYSTEM. WITH THAT IN MIND, WENT WITH A BLEND OF THE MODELS FOR
TIMING OF PRECIP. INTRODUCED POPS FOR SATURDAY FROM SW TO NE WITH
THE WARM FRONT. THE WARM FRONT LIFTS NORTH OF THE CWA ON SUNDAY
WITH THE SFC LOW MOVING THROUGH THE AREA FROM WEST TO EAST DURING
THE DAY ON SUNDAY AND MONDAY. THE LOW FINALLY EXITS TO THE EAST ON
MONDAY NIGHT. SEASONAL TEMPERATURES WILL REMAIN THROUGHOUT THE
FORECAST PERIOD.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
CONVECTION EXPECTED TO INCREASE 18Z TO 21Z WITH MOST UNSTABLE AIR IN
CENTRAL AND SOUTHERN OHIO.  QUESTIONS ARE HOW QUICKLY CONVECTION
SINKS SOUTH...SINCE STEERING FLOW DOES NOT VEER MUCH.

WILL HIGHLIGHT MOSTLY NORTH OF HTS TO CRW THROUGH 21Z WITH
CONVECTION...THEN TRY TO SINK FURTHER SOUTH 21Z TUESDAY TO 00Z
WEDNESDAY.  OF COURSE...CONDITIONS HIGHLY VARIABLE IN THE
CONVECTION...AND HARD TO REFLECT IN TAFS.

BASING OUR FORECAST ON FRONT REACHING NEAR PKB TO CKB AROUND 03Z
WEDNESDAY...AND REACHING EKN TO CRW TO HTS AROUND 09Z
WEDNESDAY...THEN STARTING TO RUN OUT OF GAS.  HAVE DRIZZLE IN THE
LOW CLOUDS NORTH OF THE FRONT LATE NIGHT INTO EARLY WEDNESDAY.

THINKING THE FRONT WILL NOT REACH BKW...AND CRW QUESTIONABLE.  SO
LOWER CLOUDS MORE IN QUESTION...THE FURTHER SOUTH.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: CONVECTION MAY BE SLOWER MOVING SOUTH LATE
THIS AFTERNOON THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    L    L    M    M    M
HTS CONSISTENCY  M    M    M    M    M    M    M    L    L    L    M    M
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    L

AFTER 18Z WEDNESDAY...
IFR POSSIBLE IN ROUNDS OF SHOWERS OR STORMS THROUGH THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ009>011-
     017>020-028>032-038>040-047.
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ066-067-
     075-076.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/KTB/MZ
NEAR TERM...KTB
SHORT TERM...MZ
LONG TERM...JS
AVIATION...KTB
Hazardous weather outlook, Apr 26, 2:19 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT TUE APR 26 2016

OHZ066-067-075-076-WVZ009>011-017>020-028>032-038>040-047-271930-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-RANDOLPH-
319 PM EDT TUE APR 26 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...PORTIONS OF CENTRAL WEST VIRGINIA AND PORTIONS OF NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT. A FEW STORMS COULD BECOME SEVERE...
PRODUCING LARGE HAIL AND/OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>016-024>027-
033>037-046-271930-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-POCAHONTAS-
319 PM EDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...PORTIONS OF CENTRAL WEST
VIRGINIA...PORTIONS OF NORTHERN WEST VIRGINIA...PORTIONS OF
SOUTHERN WEST VIRGINIA AND PORTIONS OF WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT. A FEW STORMS COULD BECOME SEVERE...
PRODUCING LARGE HAIL AND/OR DAMAGING WIND GUSTS.

IF THE ASSOCIATED DOWNPOURS BECOME REPETITIVE OVER THE SAME
AREA...FLASH FLOODING MAY OCCUR ON SMALL STREAMS. IF THIS THREAT
BECOME MORE APPARENT...A FLASH FLOOD WATCH WOULD BE POSTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 26, 2:48 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
348 PM EDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 NW POMEROY            39.05N  82.06W
04/26/2016  E0.50 INCH       MEIGS              OH   PUBLIC

&&

EVENT NUMBER RLX1600847

COOPER
Local storm report, Apr 26, 2:56 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 NNE POMEROY           39.05N  82.02W
04/26/2016  E0.70 INCH       MEIGS              OH   PUBLIC

            DIME SIZED HAIL

&&

EVENT NUMBER RLX1600848

MZ
Local storm report, Apr 26, 2:58 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 NNE POMEROY           39.07N  82.01W
04/26/2016  E0.70 INCH       MEIGS              OH   DEPT OF HIGHWAYS

            DIME SIZE HAIL

&&

EVENT NUMBER RLX1600849

MZ
Local storm report, Apr 26, 3:00 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             3 ENE POMEROY           39.04N  81.99W
04/26/2016  E1.75 INCH       MEIGS              OH   PUBLIC

            MEIGS COUNTY GOLF COURSE. VERY HEAVY RAIN ALSO. TIME
            ESTIMATED FROM RADAR

&&

EVENT NUMBER RLX1600850

COOPER
Special weather statement, Apr 26, 3:08 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT TUE APR 26 2016

OHZ067-076-WVZ009-262115-
MORGAN-WASHINGTON-WOOD-
408 PM EDT TUE APR 26 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON
COUNTY...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS NEAR BEVERLY...MOVING
SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARIETTA...WILLIAMSTOWN...BOAZ...STOCKPORT AND DEVOLA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 182 AND 186.
 INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 1 AND 5.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3950 8185 3958 8177 3945 8133 3933 8147
TIME...MOT...LOC 2008Z 294DEG 29KT 3951 8172

09
Local storm report, Apr 26, 3:32 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 NNE SANDYVILLE        38.93N  81.65W
04/26/2016  E0.88 INCH       JACKSON            WV   TRAINED SPOTTER

            HEAVY RAIN WITH SOME HAIL ACCU

&&

EVENT NUMBER RLX1600851

MEC

The radar

The Charleston,WV radar (KRLX), 67 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 flash flood. Local standard time, as filed.

Hail, Jackson

When
April 26, 3:35 PM EST
Where
Jackson County, Le Roy
Measured
0.88 in hail
Reported by
Post Office
Coordinates
38.900, -81.550

Hail, Wood

When
April 26, 4:15 PM EST
Where
Wood County, 0.87 mi SE of Parkersburg
Measured
1 in hail
Reported by
Public
Coordinates
39.260, -81.540

Hail, Wood

When
April 26, 4:16 PM EST
Where
Wood County, 1 mi NE of Parkersburg
Measured
0.75 in hail
Reported by
Public
Coordinates
39.280, -81.537

Flash Flood, Wood

When
April 26, 4:25 PM EST to 5:45 PM EST
Where
Wood County, 0.48 mi E of Briscoe to 1.22 mi ENE of Valley Mills
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.351, -81.521

Rain fall of 1 to 1.5 inches fell in less than 90 minutes over wet terrain. An automatic gauge had a half inch of rain in 15 minutes with a total of 1.39 inches. A volunteer observer in Williamstown had 1.68 inches.

Minor flash flooding occurred when Williams Creek flooded several streets in and around Williamstown. Also in the Williams Creek basin, water covered a portion of Interstate 77 between mile marker 184 and 185.

Hail, Ritchie

When
April 26, 4:25 PM EST
Where
Ritchie County, 3 mi NW of Harrisville
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
39.231, -81.090

Golf ball size hail fell.

Hail, Ritchie

When
April 26, 4:40 PM EST
Where
Ritchie County, Harrisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.200, -81.050

Hail, Ritchie

When
April 26, 5:00 PM EST
Where
Ritchie County, Auburn
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.100, -80.850

Hail was mostly small, but a few large stones were the size of golf balls.

Hail, Gilmer

When
April 26, 5:03 PM EST
Where
Gilmer County, Conings
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.080, -80.770

Hail, Gilmer

When
April 26, 5:07 PM EST
Where
Gilmer County, Troy
Measured
1.5 in hail
Reported by
Public
Coordinates
39.020, -80.770

Hail, Lewis

When
April 26, 5:25 PM EST
Where
Lewis County, 2.37 mi NE of Finster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.950, -80.534

Traffic stopped on Interstate 79 in southern Lewis County, when encountering the hail.

Hail, Raleigh

When
April 26, 9:41 PM EST
Where
Raleigh County, Beckley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.780, -81.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621428, 621168, 621737, 621198, 621236, 621169, 621178, 621343, 621177, 621187, 621329.